JOURNAL ARTICLE

Valproate-induced hyperammonemic encephalopathy and normal liver functions: possible synergism with topiramate

Stephen I Deutsch, Jessica A Burket, Richard B Rosse
Clinical Neuropharmacology 2009, 32 (6): 350-2
19952878
A patient with valproate-induced hyperammonemic encephalopathy presented with altered mental status and hyperammonemia in the context of normal liver functions. Fortunately, altered mental status and elevated plasma ammonia level normalized 1 day after discontinuation of divalproex sodium (Depakote). The case analysis suggests a possible synergistic interaction of valproic acid and topiramate with respect to the emergence of hyperammonemic encephalopathy in the context of normal liver functions. Possible mechanisms of the encephalopathy and hyperammonemia are discussed. For example, valproate has diverse metabolic effects that include regulating levels of ammonia by altering activity of the urea cycle, whose first step uses HCO3 in the synthesis of carbamoylphosphate. Topiramate's inhibition of carbonic anhydrase activity may be the basis of its possible synergy with valproate by affecting levels of HCO3.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
19952878
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"